June  2022, 42(6): 2719-2745. doi: 10.3934/dcds.2021209

A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions I : Classification of asymptotic behavior

1. 

Department of Mathematical and Physical Sciences, Japan Women's University, 2-8-1 Mejirodai, Bunkyo-ku, Tokyo 112-8681, Japan

2. 

Department of Mathematics and Physics, Faculty of Science, Kanagawa University, Tsuchiya 2946, Hiratsuka-city, Kanagawa 259-1293, Japan

3. 

Department of Pure and Applied Mathematics, Waseda University, 3-4-1 Ohkubo, Shinjuku-ku, Tokyo 169-8555, Japan

* Corresponding author: Yuki Kaneko

Received  February 2021 Revised  November 2021 Published  June 2022 Early access  January 2022

Fund Project: 1 Partially supported by Grant-in-Aid for Early-Career Scientists (19K14602).
2 Partially supported by Grant-in-Aid for Scientific Research (C) 17K05340 and 20K03709.
3 Partially supported by Grant-in-Aid for Scientific Research (C) 19K03573

We study a free boundary problem of a reaction-diffusion equation $ u_t = \Delta u+f(u) $ for $ t>0,\ |x|<h(t) $ under a radially symmetric environment in $ \mathbb{R}^N $. The reaction term $ f $ has positive bistable nonlinearity, which satisfies $ f(0) = 0 $ and allows two positive stable equilibrium states and a positive unstable equilibrium state. The problem models the spread of a biological species, where the free boundary represents the spreading front and is governed by a one-phase Stefan condition. We show multiple spreading phenomena in high space dimensions. More precisely the asymptotic behaviors of solutions are classified into four cases: big spreading, small spreading, transition and vanishing, and sufficient conditions for each dynamical behavior are also given. We determine the spreading speed of the spherical surface $ \{x\in \mathbb{R}^N:\ |x| = h(t)\} $, which expands to infinity as $ t\to\infty $, even when the corresponding semi-wave problem does not admit solutions.

Citation: Yuki Kaneko, Hiroshi Matsuzawa, Yoshio Yamada. A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions I : Classification of asymptotic behavior. Discrete and Continuous Dynamical Systems, 2022, 42 (6) : 2719-2745. doi: 10.3934/dcds.2021209
References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, pp. 5–49, Lecture Notes in Math., 446, Springer, Berlin, 1975.

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[3]

H. BerestyckiP.-L. Lions and L. A. Peletier, An ODE approach to the existence of positive solutions for semilinear problems in $\mathbb{R}^N$, Indiana Univ. Math. J., 30 (1981), 141-157.  doi: 10.1512/iumj.1981.30.30012.

[4]

G. BuntingY. Du and K. Krakowski, Spreading speed revisited: Analysis of a free boundary model, Netw. Heterog. Media, 7 (2012), 583-603.  doi: 10.3934/nhm.2012.7.583.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction–Diffusion Equations, John Wiley & Sons Ltd, 2003. doi: 10.1002/0470871296.

[6]

E. A. Coddington and N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill Book Company, Inc., New York, 1955.

[7]

E. N. Dancer and Y. Du, Some remarks on Liouville type results for quasilinear elliptic equations, Proc. Amer. Math. Soc., 131 (2002), 1891-1899.  doi: 10.1090/S0002-9939-02-06733-3.

[8]

Y. Du and Z. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary, II, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.

[9]

Y. Du and Z. Guo, The Stefan problem for the Fisher-KPP equation, J. Differential Equations, 253 (2012), 996-1035.  doi: 10.1016/j.jde.2012.04.014.

[10]

Y. DuZ. Guo and R. Peng, A diffusive logistic model with a free boundary in time-periodic environment, J. Funct. Anal., 265 (2013), 2089-2142.  doi: 10.1016/j.jfa.2013.07.016.

[11]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 42 (2010), 377–405, SIAM J. Math. Anal., 45 (2013), 1995–1996 (Erratum). doi: 10.1137/110822608.

[12]

Y. Du and B. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.

[13]

Y. DuB. Lou and M. Zhou, Spreading and vanishing for nonlinear Stefan problems in high space dimensions, J. Elliptic Parabol. Equ., 2 (2016), 297-321.  doi: 10.1007/BF03377406.

[14]

Y. DuH. Matano and K. Wang, Regularity and asymptotic behavior of nonlinear Stefan problems, Arch. Rational Mech. Anal., 212 (2014), 957-1010.  doi: 10.1007/s00205-013-0710-0.

[15]

Y. DuH. Matsuzawa and M. Zhou, Sharp estimate of the spreading speed determined by nonlinear free boundary problems, SIAM J. Math. Anal., 46 (2014), 375-396.  doi: 10.1137/130908063.

[16]

Y. DuH. Matsuzawa and M. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pures Appl., 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.

[17]

M. EndoY. Kaneko and Y. Yamada, Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity, Discrete and Contin. Dyn. Syst., Series A, 40 (2020), 3375-3394.  doi: 10.3934/dcds.2020033.

[18]

Y. Kaneko, Spreading and vanishing behaviors for radially symmetric solutions of free boundary problems for reaction-diffusion equations, Nonlinear Anal. Real World Appl., 18 (2014), 121-140.  doi: 10.1016/j.nonrwa.2014.01.008.

[19]

Y. KanekoH. Matsuzawa and Y. Yamada, Asymptotic profiles of solutions and propagating terrace for a free boundary problem of reaction-diffusion equation with positive bistable nonlinearity, SIAM J. Math. Anal., 52 (2020), 65-103.  doi: 10.1137/18M1209970.

[20]

Y. Kaneko, H. Matsuzawa and Y. Yamada, A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions Ⅱ : Asymptotic profiles of solutions and radial terrace solution, preprint.

[21]

Y. Kaneko and Y. Yamada, A free boundary problem for a reaction-diffusion equation appearing in ecology, Adv. Math. Sci. Appl., 21 (2011), 467-492. 

[22]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.

[23]

C. Lei and Y. Du, Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model, Discrete Contin. Dyn. Syst. Ser. B, 22 (2017), 895-911.  doi: 10.3934/dcdsb.2017045.

[24]

X. Liu and B. Lou, On a reaction-diffusion equation with Robin and free boundary conditions, J. Differential Equations, 259 (2015), 423-453.  doi: 10.1016/j.jde.2015.02.012.

[25]

D. LudwigD. G. Aronson and H. F. Weinberger, Spatial patterning of the spruce budworm, J. Math. Biol., 8 (1979), 217-258.  doi: 10.1007/BF00276310.

[26]

L. A. Peletier and J. Serrin, Uniqueness of non-negative solutions of semilinear equations in $\mathbb{R}^N$, J. Differential Equations, 61 (1986), 380-397.  doi: 10.1016/0022-0396(86)90112-9.

[27]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $\mathbb{R}^N$, Arch. Rational Mech. Anal., 81 (1983), 181-197.  doi: 10.1007/BF00250651.

[28]

J. Serrin and H. Zou, Cauchy-Liouville and universal boundedness theorem for quasilinear elliptic equations and inequalities, Acta Math., 189 (2002), 79-142.  doi: 10.1007/BF02392645.

[29]

N. Shigesada and K. Kawasaki, Biological Invasions; Theory and Practice, Oxford Series in Ecology and Evolution, Oxford Univ. Press, 1997.

[30]

J. G. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218.  doi: 10.1093/biomet/38.1-2.196.

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial Differential Equations and Related Topics, pp. 5–49, Lecture Notes in Math., 446, Springer, Berlin, 1975.

[2]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.

[3]

H. BerestyckiP.-L. Lions and L. A. Peletier, An ODE approach to the existence of positive solutions for semilinear problems in $\mathbb{R}^N$, Indiana Univ. Math. J., 30 (1981), 141-157.  doi: 10.1512/iumj.1981.30.30012.

[4]

G. BuntingY. Du and K. Krakowski, Spreading speed revisited: Analysis of a free boundary model, Netw. Heterog. Media, 7 (2012), 583-603.  doi: 10.3934/nhm.2012.7.583.

[5]

R. S. Cantrell and C. Cosner, Spatial Ecology via Reaction–Diffusion Equations, John Wiley & Sons Ltd, 2003. doi: 10.1002/0470871296.

[6]

E. A. Coddington and N. Levinson, Theory of Ordinary Differential Equations, McGraw-Hill Book Company, Inc., New York, 1955.

[7]

E. N. Dancer and Y. Du, Some remarks on Liouville type results for quasilinear elliptic equations, Proc. Amer. Math. Soc., 131 (2002), 1891-1899.  doi: 10.1090/S0002-9939-02-06733-3.

[8]

Y. Du and Z. Guo, Spreading-vanishing dichotomy in a diffusive logistic model with a free boundary, II, J. Differential Equations, 250 (2011), 4336-4366.  doi: 10.1016/j.jde.2011.02.011.

[9]

Y. Du and Z. Guo, The Stefan problem for the Fisher-KPP equation, J. Differential Equations, 253 (2012), 996-1035.  doi: 10.1016/j.jde.2012.04.014.

[10]

Y. DuZ. Guo and R. Peng, A diffusive logistic model with a free boundary in time-periodic environment, J. Funct. Anal., 265 (2013), 2089-2142.  doi: 10.1016/j.jfa.2013.07.016.

[11]

Y. Du and Z. Lin, Spreading-vanishing dichotomy in the diffusive logistic model with a free boundary, SIAM J. Math. Anal., 42 (2010), 377–405, SIAM J. Math. Anal., 45 (2013), 1995–1996 (Erratum). doi: 10.1137/110822608.

[12]

Y. Du and B. Lou, Spreading and vanishing in nonlinear diffusion problems with free boundaries, J. Eur. Math. Soc., 17 (2015), 2673-2724.  doi: 10.4171/JEMS/568.

[13]

Y. DuB. Lou and M. Zhou, Spreading and vanishing for nonlinear Stefan problems in high space dimensions, J. Elliptic Parabol. Equ., 2 (2016), 297-321.  doi: 10.1007/BF03377406.

[14]

Y. DuH. Matano and K. Wang, Regularity and asymptotic behavior of nonlinear Stefan problems, Arch. Rational Mech. Anal., 212 (2014), 957-1010.  doi: 10.1007/s00205-013-0710-0.

[15]

Y. DuH. Matsuzawa and M. Zhou, Sharp estimate of the spreading speed determined by nonlinear free boundary problems, SIAM J. Math. Anal., 46 (2014), 375-396.  doi: 10.1137/130908063.

[16]

Y. DuH. Matsuzawa and M. Zhou, Spreading speed and profile for nonlinear Stefan problems in high space dimensions, J. Math. Pures Appl., 103 (2015), 741-787.  doi: 10.1016/j.matpur.2014.07.008.

[17]

M. EndoY. Kaneko and Y. Yamada, Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity, Discrete and Contin. Dyn. Syst., Series A, 40 (2020), 3375-3394.  doi: 10.3934/dcds.2020033.

[18]

Y. Kaneko, Spreading and vanishing behaviors for radially symmetric solutions of free boundary problems for reaction-diffusion equations, Nonlinear Anal. Real World Appl., 18 (2014), 121-140.  doi: 10.1016/j.nonrwa.2014.01.008.

[19]

Y. KanekoH. Matsuzawa and Y. Yamada, Asymptotic profiles of solutions and propagating terrace for a free boundary problem of reaction-diffusion equation with positive bistable nonlinearity, SIAM J. Math. Anal., 52 (2020), 65-103.  doi: 10.1137/18M1209970.

[20]

Y. Kaneko, H. Matsuzawa and Y. Yamada, A free boundary problem of nonlinear diffusion equation with positive bistable nonlinearity in high space dimensions Ⅱ : Asymptotic profiles of solutions and radial terrace solution, preprint.

[21]

Y. Kaneko and Y. Yamada, A free boundary problem for a reaction-diffusion equation appearing in ecology, Adv. Math. Sci. Appl., 21 (2011), 467-492. 

[22]

Y. Kawai and Y. Yamada, Multiple spreading phenomena for a free boundary problem of a reaction-diffusion equation with a certain class of bistable nonlinearity, J. Differential Equations, 261 (2016), 538-572.  doi: 10.1016/j.jde.2016.03.017.

[23]

C. Lei and Y. Du, Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model, Discrete Contin. Dyn. Syst. Ser. B, 22 (2017), 895-911.  doi: 10.3934/dcdsb.2017045.

[24]

X. Liu and B. Lou, On a reaction-diffusion equation with Robin and free boundary conditions, J. Differential Equations, 259 (2015), 423-453.  doi: 10.1016/j.jde.2015.02.012.

[25]

D. LudwigD. G. Aronson and H. F. Weinberger, Spatial patterning of the spruce budworm, J. Math. Biol., 8 (1979), 217-258.  doi: 10.1007/BF00276310.

[26]

L. A. Peletier and J. Serrin, Uniqueness of non-negative solutions of semilinear equations in $\mathbb{R}^N$, J. Differential Equations, 61 (1986), 380-397.  doi: 10.1016/0022-0396(86)90112-9.

[27]

L. A. Peletier and J. Serrin, Uniqueness of positive solutions of semilinear equations in $\mathbb{R}^N$, Arch. Rational Mech. Anal., 81 (1983), 181-197.  doi: 10.1007/BF00250651.

[28]

J. Serrin and H. Zou, Cauchy-Liouville and universal boundedness theorem for quasilinear elliptic equations and inequalities, Acta Math., 189 (2002), 79-142.  doi: 10.1007/BF02392645.

[29]

N. Shigesada and K. Kawasaki, Biological Invasions; Theory and Practice, Oxford Series in Ecology and Evolution, Oxford Univ. Press, 1997.

[30]

J. G. Skellam, Random dispersal in theoretical populations, Biometrika, 38 (1951), 196-218.  doi: 10.1093/biomet/38.1-2.196.

[1]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete and Continuous Dynamical Systems, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[2]

Pengchao Lai, Qi Li. Asymptotic behavior for the solutions to a bistable-bistable reaction diffusion equation. Discrete and Continuous Dynamical Systems - B, 2022, 27 (6) : 3313-3323. doi: 10.3934/dcdsb.2021186

[3]

Michio Urano, Kimie Nakashima, Yoshio Yamada. Transition layers and spikes for a reaction-diffusion equation with bistable nonlinearity. Conference Publications, 2005, 2005 (Special) : 868-877. doi: 10.3934/proc.2005.2005.868

[4]

Manjun Ma, Xiao-Qiang Zhao. Monostable waves and spreading speed for a reaction-diffusion model with seasonal succession. Discrete and Continuous Dynamical Systems - B, 2016, 21 (2) : 591-606. doi: 10.3934/dcdsb.2016.21.591

[5]

Zhiguo Wang, Hua Nie, Yihong Du. Asymptotic spreading speed for the weak competition system with a free boundary. Discrete and Continuous Dynamical Systems, 2019, 39 (9) : 5223-5262. doi: 10.3934/dcds.2019213

[6]

Jia-Feng Cao, Wan-Tong Li, Meng Zhao. On a free boundary problem for a nonlocal reaction-diffusion model. Discrete and Continuous Dynamical Systems - B, 2018, 23 (10) : 4117-4139. doi: 10.3934/dcdsb.2018128

[7]

Gary Bunting, Yihong Du, Krzysztof Krakowski. Spreading speed revisited: Analysis of a free boundary model. Networks and Heterogeneous Media, 2012, 7 (4) : 583-603. doi: 10.3934/nhm.2012.7.583

[8]

Henri Berestycki, Nancy Rodríguez. A non-local bistable reaction-diffusion equation with a gap. Discrete and Continuous Dynamical Systems, 2017, 37 (2) : 685-723. doi: 10.3934/dcds.2017029

[9]

Zhenguo Bai, Tingting Zhao. Spreading speed and traveling waves for a non-local delayed reaction-diffusion system without quasi-monotonicity. Discrete and Continuous Dynamical Systems - B, 2018, 23 (10) : 4063-4085. doi: 10.3934/dcdsb.2018126

[10]

Lu Yang, Meihua Yang. Long-time behavior of stochastic reaction-diffusion equation with dynamical boundary condition. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2627-2650. doi: 10.3934/dcdsb.2017102

[11]

Gregoire Nadin. How does the spreading speed associated with the Fisher-KPP equation depend on random stationary diffusion and reaction terms?. Discrete and Continuous Dynamical Systems - B, 2015, 20 (6) : 1785-1803. doi: 10.3934/dcdsb.2015.20.1785

[12]

Keng Deng. Asymptotic behavior of an SIR reaction-diffusion model with a linear source. Discrete and Continuous Dynamical Systems - B, 2019, 24 (11) : 5945-5957. doi: 10.3934/dcdsb.2019114

[13]

Keng Deng, Yixiang Wu. Asymptotic behavior for a reaction-diffusion population model with delay. Discrete and Continuous Dynamical Systems - B, 2015, 20 (2) : 385-395. doi: 10.3934/dcdsb.2015.20.385

[14]

Yizhuo Wang, Shangjiang Guo. A SIS reaction-diffusion model with a free boundary condition and nonhomogeneous coefficients. Discrete and Continuous Dynamical Systems - B, 2019, 24 (4) : 1627-1652. doi: 10.3934/dcdsb.2018223

[15]

Haomin Huang, Mingxin Wang. The reaction-diffusion system for an SIR epidemic model with a free boundary. Discrete and Continuous Dynamical Systems - B, 2015, 20 (7) : 2039-2050. doi: 10.3934/dcdsb.2015.20.2039

[16]

Grégory Faye, Thomas Giletti, Matt Holzer. Asymptotic spreading for Fisher-KPP reaction-diffusion equations with heterogeneous shifting diffusivity. Discrete and Continuous Dynamical Systems - S, 2022, 15 (9) : 2467-2496. doi: 10.3934/dcdss.2021146

[17]

Hiroshi Matsuzawa. On a solution with transition layers for a bistable reaction-diffusion equation with spatially heterogeneous environments. Conference Publications, 2009, 2009 (Special) : 516-525. doi: 10.3934/proc.2009.2009.516

[18]

Hongyong Cui, Yangrong Li. Asymptotic $ H^2$ regularity of a stochastic reaction-diffusion equation. Discrete and Continuous Dynamical Systems - B, 2022, 27 (10) : 5653-5671. doi: 10.3934/dcdsb.2021290

[19]

Masaharu Taniguchi. Instability of planar traveling waves in bistable reaction-diffusion systems. Discrete and Continuous Dynamical Systems - B, 2003, 3 (1) : 21-44. doi: 10.3934/dcdsb.2003.3.21

[20]

Masaharu Taniguchi. Multi-dimensional traveling fronts in bistable reaction-diffusion equations. Discrete and Continuous Dynamical Systems, 2012, 32 (3) : 1011-1046. doi: 10.3934/dcds.2012.32.1011

2021 Impact Factor: 1.588

Metrics

  • PDF downloads (263)
  • HTML views (159)
  • Cited by (0)

Other articles
by authors

[Back to Top]